Results 1 to 2 of 2

Thread: PCOS and Tamoxifin

  1. #1
    Join Date
    Nov 2008
    Posts
    5

    Default PCOS and Tamoxifin

    Dear Dr. Williams -
    I am a 34-year old married woman and a breast cancer survivor, 3-years out from diagnosis. Before my BC dx, I always had very heavy periods but no other problems. After chemotherapy (FEC+T) ended, my periods returned and my oncologist put me on Tamoxifin. On Tamox., my periods lightened and were very normal (every 3 weeks). One year later I experienced abdominal pain/pressure and my periods stopped. An ultrasound confirmed 9 cysts (some were pollyps, some were cysts, some were dermoids) on both ovaries -- but the doctors could not say why I got them. All 9 were removed and the pathology was benign. Again, one year later, the problem returned. My periods stopped and I was in a lot of discomfort. Last month, my obGYN found another large cyst (5cm x 4cm) by transvaginal ultrasound on my right ovary. My oncologist thinks it is benign due to a normal reading of my CA125. I have now stopped Tamox for a period of 2-3 months in order to retreive my eggs. My husband and I plan to undergo IVF with the help of INCIID, using his sperm and my eggs, and then we will use a surrogate to carry our child. If successful, I will immediately undergo a hysterectomy after the baby is born. I am also the carrier of an unknown BRCA2 gene mutation.

    My questions for you are:
    1. Do I suffer from PCOS?
    2. Does Tamoxifin cause PCOS?
    3. Will these cysts prevent me from being able to retreive and harvest my eggs?
    4. Do these cysts pose a threat for a breast cancer recurrence, or ovarian cancer?

    None of my doctors have been able to fully answer these questions. The questions are too specialized, I guess. Any input from you would be greatly appreciated!

    Sincerely,

    Courtney Preusse

  2. #2
    Join Date
    Oct 2008
    Posts
    103

    Default

    Courtney,

    Tamoxifen is a medication that will cause ovarian cysts to form. It is one of the side effects. It works in the same manner as clomiphene (Clomid), which we use to stimulate cysts (follicles) to grow. You can have these types of cysts on Tamoxifen, and the cysts usually resolve spontaneously without the need for any intervention. Dermoid cysts are different, and occur randomly--they are not stimulated by tamoxifen. The occurrence of these cysts is not due to PCOS, nor do you likely have PCOS, unless you have the criteria we use: 1) ovulatory dysfunction, 2) increased androgen levels), and/or 3) polycystic ovaries (>10 small cysts, all less than 10mm in size.)

    The cysts should resolve, they should not affect your stimulation (if they resolve), and they are a side effect of the medication--they will not cause an icreased risk of either breast or ovarian cancer.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •